NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 20, 2014
Primary Hyperparathyroidism Questions
I realize that primary hyperparathyroidism is not a thyroid problem, but I see no topic for it. I have been diagnosed with pHPT and was taken off thyzide diuretics for hypertension and put on a loop diuretic (lasix 10 mg. daily). My doctor told me that it would problably increase my parathyroid level. Now I am wondering if it will also increase my serum calcium level or lower it?
Also, I would like to ask if thyzides are ever given to those with pHPT, perhaps at a low dose? I was on 50 mg. when my calcium rose and since discontinuing, my calcium is back in the normal range. The thyzide seems to work better for hypertension than the loop. Thank you very much. Any information is greatly appreciated.
It's hard to answer your question without the specifics of how high the calcium and PTH levels were initially and how high they are now off hydrochlorothiazide. I suspect that the loop diuretic will not have much effect on your calcium level one way or the other, but hydrochlorothiazide definitely impairs the ability of the kidneys to get rid of calcium in the urine, which would make the high calcium level in the blood of a person with hyperparathyroidism even worse.
Even if the increased calcium in the blood isn't terribly high, we would generally not continue the hydrochlorothiazide under these circumstances out of concern for possible subtle problems that might be caused by even small increases in the calcium in the blood, such as tiredness or lack of concentration. There are other blood pressure pills that can be used under these circumstances.
On the other hand, if the PTH level is still elevated despite the normal blood calcium level, it might be reasonable to operate on the neck, resolve the hyperparathyroidism, and then try the hydrochlorothiazide again.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University